Sometimes medicines used to treat a medical problem will cause an allergic reaction. There are a number of ways that medication allergy can show up in a patient.
Allergic reactions are classified based on how the reaction occurs. There are four types of reactions. It is important to classify the type of reaction because some reactions can be life threatening, especially if the patient is re-exposed to the medicine.
Type I Reactions
These reactions are typically immediate upon exposure to the allergen.
Type II Reactions
This type of reaction is rare.
- Anemia (condition in which the body does not have enough healthy red blood cells)
Type III Reactions
- Serum sickness, which may include hives, fever, joint pain and swollen glands.
Type IV Reactions
- Contact dermatitis, which is a poison ivy-like rash
Diagnosis for drug allergy is performed clinically by a healthcare professional. As with all allergies, the patient’s history and physical exam are the most important pieces for making a diagnosis. Another tool that may be used to help with diagnosis is a skin test. Skin tests can be performed for penicillin and penicillin-related medicines. We can also test for local anesthetics and insulin allergy.
Sometimes drug challenges are used to confirm a diagnosis. These are done only if there are no other choices of medication to treat the specific problem. A drug challenge is done under the supervision and monitoring of a healthcare professional. Large amounts of the suspected drug are administered to see if an allergic reaction occurs. If the drug cannot be tolerated, then the allergist may prescribe desensitization procedures if there are no alternate medications available to treat the condition.
Sometimes in children, there can be an interaction between a virus and a medicine. It may appear to be an allergy when it is really only an interaction between the virus and the drug. If a rash or other type of skin reaction occurs, the health care provider can help classify the type of rash. Skin reactions that are of concern are hives, which are raised areas of skin that are itchy and typically last less than 24 hours. Mouth sores are also a concern, so let your healthcare professional know if that is a symptom.
At the time of the reaction, your doctor will provide care depending on the type of reaction. Stopping use of the medication is the first step when possible. Another medication may be prescribed as an alternative.
If there are no medication alternatives and history pinpoints specific medicines as the culprit in the allergy, then desensitization will likely be required. Desensitization means that small doses of the medicine are administered to the patient. Over time, more medicine is administered until a maximum dose is reached—the highest dose that the patient can tolerate without a severe allergic reaction. Desensitization can be a lengthy process. After a successful desensitization, the medication must be used on a daily basis to maintain the desensitized condition.
Interesting Facts About Medication Allergy
- One to two million people in the U.S. experience a reaction to a medication each year. These reactions usually involve the skin.
- Of all hospitalizations each year, between 2 to 5 percent are due to adverse reactions to a medication.
- Antibiotics are the most common agents causing adverse reactions.